Alert archive / Hawaii / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 6, 2012, 8:25 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2012, 8:25 AM HST (18:25 UTC)
- Expired
- Mar 6, 2012, 11:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
086
WGHW50 PHFO 061825
FFWHFO
HIC007-062115-
/O.NEW.PHFO.FF.W.0011.120306T1825Z-120306T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
825 AM HST TUE MAR 6 2012
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1115 AM HST
* AT 818 AM HST...RADAR SHOWED POCKETS OF MODERATE RAIN OVER THE
NORTH AND EAST FACING SLOPES OF KAUAI. ALTHOUGH MOST STREAM GAGES
SHOW A SLOW GENERAL DECLINE IN WATER LEVELS...NUMEROUS ROAD
CLOSURES CONTINUE...INCLUDING PORTIONS OF KUHIO HIGHWAY IN
HAENA...NEAR LUMAHAI...IN HANALEI...NEAR KALIHIWAI BRIDGE AND NEAR
KILAUEA. IN ADDITION...KAPAA BYPASS ROAD AND KAMALU ROAD IN WAILUA
REMAIN CLOSED.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIHUE...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...WAILUA...
PRINCEVILLE...KILAUEA...KAPAA...HANALEI AND ANAHOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2200 15954 2218 15966 2225 15964 2226 15936
2215 15927 2195 15929 2192 15939
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 7:58 AM HST, 27 minutes earlier.
Area forecast discussion, Mar 6, 7:58 AM HST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 758 AM HST TUE MAR 6 2012 .UPDATE... MID-LEVEL MOISTURE MOVING OVER THE BIG ISLAND SUMMITS WILL BRING SNOW SHOWERS TO THE SUMMITS TODAY. ISSUED A WINTER WEATHER ADVISORY TO ACCOUNT FOR THIS AND UPDATED THE FORECAST. && .SYNOPSIS... A TROUGH ALOFT PASSING NORTHWEST OF THE STATE WILL CONTINUE TO PRODUCE UNSETTLED WEATHER ACROSS THE WESTERN PORTION OF THE STATE. A NEARLY STATIONARY SURFACE TROUGH WILL BE LOCATED ACROSS THE KAUAI CHANNEL TODAY AND TONIGHT...WITH BREEZY NORTH TO NORTHEAST WINDS BLOWING OVER KAUAI...AND LIGHTER SOUTHERLY WINDS EXPECTED OVER THE OTHER ISLANDS. AS THE TROUGH MOVES OFF TO THE NORTHEAST WEDNESDAY AND THURSDAY...TRADES WILL FILL IN ACROSS THE REST OF THE STATE AND BECOME QUITE GUSTY INTO THE WEEKEND. && .DISCUSSION... A VIGOROUS UPPER LEVEL TROUGH IS LOCATED NORTHWEST OF THE ISLANDS AND IS BEGINNING TO LIFT TOWARDS THE EAST AND NORTHEAST. A TROUGH AT THE SURFACE STRETCHES ACROSS THE KAUAI CHANNEL AND IS NEARLY STATIONARY. THE SURFACE TROUGH APPEARS TO BE WEAKENING IN THE KAUAI CHANNEL WITH NORTHERLY WINDS HAVING DECREASED ON KAUAI AND SHOWER ACTIVITY DECREASING ALONG THE TROUGH. WATER VAPOR SHOWS DRY AIR WRAPPING AROUND THE UPPER TROUGH ALSO HELPING TO DECREASE THE DEEP CONVECTION OVER THE WESTERN PORTION OF THE STATE. THE GFS MODEL HAS HANDLED THE EVOLUTION OF THESE FEATURES VERY WELL...AND HAVE LEANED THE FORECAST TOWARDS THE 00Z AND 06Z VERSIONS. THESE SHOW ANOTHER SHOT OF CONVECTION IS POSSIBLE LATER TODAY AS SHORTWAVES ROTATING AROUND THE BOTTOM OF THE TROUGH HELP CREATE LIFT THROUGH THE LAYER. THE AIRMASS WILL REMAIN UNSTABLE...AND ANY DAYTIME HEATING WILL HELP FUEL SURFACE CONVERGENCE. SHOWERS WILL BE LIKELY WITH LOCAL HEAVY RAIN AND ISOLATED THUNDERSTORMS THROUGH THIS AFTERNOON. AFTER THE TROUGH LIFTS NORTHEAST OF THE STATE TONIGHT AND WEDNESDAY...TRADES WILL FILL BACK IN ACROSS THE STATE. ENOUGH INSTABILITY WILL REMAIN FOR ENHANCED TRADE SHOWERS WEDNESDAY THROUGH FRIDAY...ESPECIALLY FOCUSING ALONG THE TRAILING REMNANTS OF THE TROUGH/FRONTAL BOUNDARY AS IT SLIDES SOUTH TO THE BIG ISLAND BY FRIDAY. A STABILIZING TREND IS EXPECTED FOR THE END OF THE WEEK...THUS THE TRADE SHOWERS WILL REDUCE IN COVERAGE AND INTENSITY. THE WEEKEND PATTERN STILL FEATURES BREEZY TRADES ACROSS THE ISLANDS AS A RIDGE REMAINS FAR TO THE NORTH. A STABLE AIRMASS ACROSS THE STATE WILL KEEP SHOWERS TO A MINIMUM. EARLY NEXT WEEK...MODELS HAVE INDICATED A WEAK FRONTAL OR SHEARLINE MOVING ACROSS THE ISLANDS FROM THE NORTHEAST AROUND MONDAY...AND THIS MAY PROVIDE ANOTHER INCREASE IN TRADE SHOWERS. && .HYDROLOGY... SATURATED SOILS WITH BOUTS OF HEAVY RAIN WILL RESULT IN CONTINUED THREAT FOR FLASH FLOODING FROM MAUI WESTWARD TO KAUAI. THE FLASH FLOOD THREAT WILL REMAIN HIGH THROUGH AT LEAST LATE THIS AFTERNOON AS HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE UNSTABLE AIRMASS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 600 PM HST TODAY FOR KAUAI...HONOLULU AND MAUI COUNTIES. PLEASE SEE OUR WEBSITE AT WWW.WEATHER.GOV/HAWAII FOR THE LATEST AND SPECIFIC FLASH FLOOD WARNING OR ADVISORY INFORMATION FOR YOUR AREA. && .AVIATION... WIDESPREAD CONVECTION CONTINUES ACROSS THE FA THIS MORNING...MAINLY FOCUSED ON THE CENTRAL ISLANDS. EXPECT TEMPO TSRA +RA WITH OCCASIONAL MVFR/IFR CONDITIONS AT HONOLULU/MAUI COUNTY TERMINALS. AIRMET SIERRA REMAINS IN EFFECT FOR ALL ISLANDS. LLVL TURB IS EXPECTED OVER THE FAR WRN PORTION OF THE STATE WHERE STRONGER NE FLOW IS IN GEAR. MID-HIGH LEVEL LYRD CONVECTIVE DEBRIS COULD PRODUCE FROZEN PRECIP OVER THE BIG ISLAND SUMMITS. SIGMET OSCAR REMAINS IN EFFECT FOR TSRA OVER THE ISLAND TOPS TO FL480-FL500...AND WILL CONTINUE MOST OF THE DAY WHILE SHIFTING GRADUALLY EAST. && .MARINE... THE LARGE NORTH NORTHEAST SWELL CONTINUES TO POUND THE EAST FACING SHORES WITH WARNING LEVEL SURF HEIGHTS. IN ADDITION...THE NORTH FACING SHORES ARE HAVING ADVISORY LEVEL SURF FROM THIS SWELL. THE SWELL WILL REMAIN AT THESE LEVELS THROUGH WEDNESDAY...THEN GRADUALLY DECREASE. ROUGH COMBINED SEAS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGHOUT MOST HAWAIIAN COASTAL WATERS...AND A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY WEDNESDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI- OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-OAHU NORTH SHORE-MOLOKAI-MAUI CENTRAL VALLEY. HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR KAUAI WINDWARD- OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 6 AM HST WEDNESDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY- && MORRISON
In the hours before
Special weather statement, Mar 6, 7:12 AM HST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 712 AM HST TUE MAR 6 2012 HIZ013-061815- MOLOKAI LEEWARD- 712 AM HST TUE MAR 6 2012 A STRONG THUNDERSTORM PRODUCING GUSTY WINDS UP TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE WESTERN COAST OF MOLOKAI BETWEEN 715 AND 800 AM. THIS THUNDERSTORM WILL AFFECT PAPOHAKU BEACH AND ILIO POINT. WROE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 5, 4:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Mar 5, 5:14 PM HST | Special Marine Warning | HFO | 61 min | |
| Mar 5, 5:36 PM HST | Flash Flood Warning | HFO | Kauai | 15 hr |
| Mar 5, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Mar 5, 7:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Mar 5, 7:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 5, 7:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Mar 5, 8:11 PM HST | Special Marine Warning | HFO | 94 min | |
| Mar 5, 8:46 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 29 min |
| Mar 5, 8:51 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 5, 9:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 9:54 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 10:41 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 11:51 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 6, 12:58 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 6, 1:43 AM HST | Special Marine Warning | HFO | 90 min | |
| Mar 6, 3:25 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 6, 6:41 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 6, 6:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 6, 7:10 AM HST | Winter Weather Advisory | HFO | Hawaii | 9 hr |
| Mar 6, 7:27 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 6, 7:53 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Mar 6, 8:18 AM HST | Special Marine Warning | HFO | 57 min | |
| Mar 6, 9:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 6, 9:53 AM HST | Special Marine Warning | HFO | 67 min | |
| Mar 6, 10:03 AM HST | Special Marine Warning | HFO | 57 min | |
| Mar 6, 10:21 AM HST | Special Marine Warning | HFO | 27 min | |
| Mar 6, 10:54 AM HST | Special Marine Warning | HFO | 51 min | |
| Mar 6, 11:08 AM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 6, 11:41 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 6, 12:05 PM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 6, 12:22 PM HST | Special Marine Warning | HFO | 39 min | |
| Mar 6, 1:15 PM HST | Special Marine Warning | HFO | 60 min |
Nearby
Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.